Follow
Share

Stepdads in Alzheimer's facility, care level 4/4, meds are seroquel & lorazepam ( not sure of spelling, narcotic). No one else at facility does the things he does. Not combative with staff. Wondering what this will progress to.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Could you get him an old-fashioned blackboard to write on? Makes sense to me if he needs to express himself and was a teacher for decades. I'm thinking of the big wooden frame on wheels, place it in a community room nearby where he can be ambulated. Be sure to get an eraser. Big chalk too.
Helpful Answer (0)
Report

various times of day, but possible someone/something is agitating him. He never was very good at verbalizing his emotions (even though he was a teacher for decades). I'll contact his physician regarding meds & check on a follow up with a psychiatrist. Thanks so much for being out here as there are no other children/stepchildren assisting with the situation. My stepdad and I weren't that close but he has always been a fantastic Grandpa to my daughter.
Helpful Answer (1)
Report

Does he do this in the late afternoons, early evening when the sun is going down? It could be "Sundowners Syndrome". If so, learn to predict this, feed him a snack, have him medicated at that time. Hope this is helpful.
Helpful Answer (2)
Report

Since tossing of the furniture could harm him or others, I would try to get him evaluated by a doctor or preferably psychiatrist who works a lot with dementia patients in order to find a medication that helps him. Apparently, he is having some anxiety and agitation that needs to be addressed to make him more comfortable.

I'm no expert, but from what I have read the Seroquel is a good sleep aid. Maybe Loraapam works for some anxiety, but I rarely hear of it really helping with anxiety in those with severe dementia. It has not been effective with my loved one. Cymbalta worked much better. There are many other options. I would explore them with his doctor.

HOWEVER,
My loved one is in a Secure Memory Care Unit and I don't believe there are any residents there who exhibit that kind of behavior, though, there is no way we can predict their behavior. From what I have read, the agitation may be the patient trying to tell others that they are unhappy, in pain or frustrated with things in their life. Action should be taken to find out what they saying and address it if necessary. Like make sure his shoes don't hurt his feet or that he's not suffering from a bad tooth or back pain.

Some patients don't like loud noises. My loved one gets upset with loud noises and if someone is very loud, she may get agitated. I would check to see if there is another resident who may push his buttons. Is anyone taking his chair or bothering him. Also, see who the staff member is on duty when your dad overturns tables. Some are not equipped to handle certain patients.
Helpful Answer (1)
Report

sorry for the typo I meant to ask if your dad was new to the facility...
Helpful Answer (0)
Report

the father ofmm a friend of mine does this. she cares for hiM at home andhas many stories of him tossing his bedroom, the kitchen, tearing up papers including money, cutting up pictures and his ID cards. There didn't seem as reAl reason for his doing this and He always denied doing it! She thought it was like he was frustrated or confused, maybe starting to do a task and not being able to figure out what exactly he was trying to do and in his frustration just tears through thE place....abnormal behavior is part of the disease of course. the doctor put him on a medAication that calmed him down a bit. I believe it was haldol but not totally sure. at any rate there are still occasionates where he does things like this. Aside from meds, Doctors can prob give you more tips to help manage. IS your Dr new to the facility? Possibly he's still trying to adjuSt to the new surroundings. Something has him agitated
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.